Alert archive / New York / Small Craft Advisories in 2023
Small Craft Advisory 81, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Sep 3, 2023, 12:19 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2023, 12:19 PM EDT (16:19 UTC)
- Expired
- Sep 3, 2023, 10:00 PM EDT
- In force
- 10 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
948 WHUS71 KBUF 031619 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1219 PM EDT Sun Sep 3 2023 LEZ040-041-040030- /O.NEW.KBUF.SC.Y.0081.230903T1619Z-230904T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1219 PM EDT Sun Sep 3 2023 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
1 follow-up statement
011 WHUS71 KBUF 032326 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 726 PM EDT Sun Sep 3 2023 LEZ040-041-040200- /O.CON.KBUF.SC.Y.0081.000000T0000Z-230904T0200Z/ Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 726 PM EDT Sun Sep 3 2023 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots and waves up to 4 feet. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Sep 3, 10:03 AM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, Sep 3, 10:03 AM EDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 1003 AM EDT Sun Sep 3 2023 .SYNOPSIS... A large ridge of high pressure will gradually build from the Ohio Valley into the eastern Great Lakes over the next few days, bringing an extended period of dry weather and building heat. The hot and dry weather will last through the middle of the week before low pressure moves into the Great Lakes Thursday, bringing a chance of a few showers and thunderstorms. && .NEAR TERM /THROUGH TONIGHT/... The strong mid/upper level ridge over the middle of the nation will continue to drift closer to our region this afternoon, with the Omega Block becoming centered on the lower Ohio Valley by tonight. Sunshine will prevail through mid afternoon. Northwest flow around the periphery of the ridge will allow one more mid level trough to cross the region late this afternoon through tonight, bringing another period of mid/high clouds to the region late this afternoon through tonight. Temperatures will continue the day to day warming trend, with highs today reaching the low to mid 80s in most areas, with upper 80s from the Genesee Valley into the western Finger Lakes. Lows tonight will only drop back into the upper 60s to near 70 on the lake plains, with low to mid 60s limited to the coolest Southern Tier valleys and Lewis County. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... ...Heat Headlines Likely This Week... A strong omega blocking pattern with a 590+ DM ridge will amplify over the eastern Great lakes this period. While high pressure subsidence will ensure that dry weather holds through midweek, it will also allow for late summer heat to build across the forecast area. 850H temperatures ranging between +20C to +22C across the region will translate to warm, muggy nights and hot afternoons. Surface temperatures Monday will top out in the low 90s across the Genesee Valley and Finger Lakes region, as well as along the southwestern shoreline of Lake Ontario. Model soundings indicate quite a bit of dry air in place however, so thinking that BL mixing should hold dewpoints back in the 60s in these areas. Have lowered Tds a hair below deterministic model output consensus to account for this. While a few spots in the hottest areas could see heat indicies reach or exceed 95F for a couple of hours during peak heating, in general conditions look marginal for headlines being needed Monday. Meanwhile east and northeast of the lakes, including the Watertown and Buffalo Metros, a modest west-southwest breeze will yield temperatures 'only' in the low to mid 80s. Tuesday looks like the best candidate this week for the day where Heat Advisories will be needed for portions of the area, as high temperatures are expected to reach the low to mid 90s away from the immediate lakeshores and off the hilltops. Less relief from the now weaker southwesterly breeze expected, though flow should be sufficient to also prevent the Buffalo and Watertown metros from reaching the 90 degree mark. Still lots of dry air across the region Tuesday, though Tds will creep up a few degrees into the 70s, leading to higher apparent temps in the upper 90s across much of the Lake Plains south of Lake Ontario. A bit more uncertainty moving into Wednesday as the ridge begins to break down and slides east of the region ahead of the next incoming trough, which guidance has been trending more progressive with. Increased cloud cover could wind up holding temps down a bit, though it will still be a hot and humid day with heat indicies climbing well into the low to mid 90s across the lower terrain areas. As alluded to previously, Monday and Tuesday nights will be also quite uncomfortable, with dewpoints well into the 60s and lows in the upper 60s and low 70s across the Lake Plains. Across the higher terrain areas, lows will be closer to the mid 60s. && .LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/... The stretch of dry weather will come to an end later in the week as the strong ridge of high pressure weakens and shifts east of the region, replaced by a troughing pattern across the Great Lakes. Shower chances begin to increase from the west Wednesday night as a pair of cold fronts attendant to a weakening mid level shortwave and surface low swings southeast through the Great Lakes. Could be a few thunderstorms Wednesday night across WNY, though added diurnal instability could lead to more scattered thunderstorm activity Thursday afternoon. Second cold front will move through the forecast area sometime on Friday. Bulk of the shower and thunderstorm coverage will shift east of the forecast area along with it Friday night into Saturday, though broad troughing back across the Great Lakes will remain. This trough will also bring some welcomed relief from the heat seen earlier in the week, as temperatures begin to actually trend BELOW normal. While temperatures will still be in the low to mid 80s Thursday, by Saturday many spots could be seeing highs struggling to reach the 70 degree mark. && .AVIATION /14Z SUNDAY THROUGH THURSDAY/... VFR will continue to prevail today, with mainly clear skies through mid afternoon giving way to another batch of thicker high clouds late this afternoon through tonight as another weak trough crosses the eastern Great Lakes. Patchy MVFR cumulus near KART will dissipate by early afternoon. It will be breezy again today, especially northeast of Lake Erie where wind gusts of up to 25 knots are expected this afternoon from KBUF- KIAG eastward towards Batavia. Outlook... Monday through Wednesday...VFR. Thursday...Mainly VFR with a chance of showers and thunderstorms. && .MARINE... Southwest winds will remain elevated on Lake Erie today, with sustained winds peaking in the 15-17 knot range this afternoon with higher gusts. This will produce very choppy conditions on Lake Erie, but overall conditions will likely remain just below Small Craft Advisory criteria. Winds will be somewhat lower on Lake Ontario today, but still expect some chop. Boating conditions Monday will be very similar, with elevated southwest winds producing very choppy conditions on Lake Erie again and a light chop on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...Hitchcock NEAR TERM...Apffel/Hitchcock SHORT TERM...PP LONG TERM...PP AVIATION...Apffel/Hitchcock MARINE...Apffel/Hitchcock
Hazardous weather outlook, Sep 3, 3:51 AM EDT, 8 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 351 AM EDT Sun Sep 3 2023 NYZ006>008-010-012-019>021-085-041000- Oswego-Jefferson-Lewis-Northern Erie-Wyoming-Chautauqua-Cattaraugus- Allegany-Southern Erie- 351 AM EDT Sun Sep 3 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>005-011-013-014-041000- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Genesee-Livingston- Ontario- 351 AM EDT Sun Sep 3 2023 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. A late summer heat wave is expected through the first half of the week. The Heat Index may rise into the mid 90s each afternoon from Monday through Wednesday. Tuesday is forecast to be the hottest day. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-041000- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 351 AM EDT Sun Sep 3 2023 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf Hitchcock
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 2:17 PM EDT | Heat Advisory | BUF | Cayuga, Genesee, Livingston, Monroe, Niagara, Ontario and 2 more | 29 hr |
Nearby
Small Craft Advisories in New York, 2023Every small craft advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.